Many people of all ages are troubled by irritating outbreaks of acne and are searching for a cure, once and for all. Very often, in severe cases of acne, their search leads them to Accutane. Also known as Isotretinoin, Accutane is taken orally, and is available only by prescription. It is a five month treatment regimen for severe cystic acne.
Taken once daily with food, Accutane works by decreasing the amount of oils produced by the glands. Acne may worsen before it gets better, and it usually takes about two months on Accutane to notice improvements in symptoms.
While it can be very effective, Accutane has many significant side effects, ranging from mildly irritating to severely life-threatening.
The most frequent side effects reported by Accutane users are:
Dry, chapped, or peeling lips
Dry, itchy skin
Dry nose, mild nosebleeds
Irritation of the eyelids and/or dry eyes
Joint and muscle pain
Thinning of the hair
Increased skin sensitivity to light and sunburn
Decreased night vision, which may continue after completing treatment regimen
Depression and/or thoughts of suicide.
Accutane may also increase the level of blood fats (cholesterol), sometimes to dangerous levels, which may interfere with liver function. Prior to starting the Accutane regimen, blood tests are required to rule out pregnancy and establish a baseline for monitoring cholesterol levels. Frequent blood work is ordered by dermatologists to check these levels which, if too high, may cause complications with liver functioning.
The most dangerous side effect of Accutane is severe birth defects if taken during pregnancy. It is strongly recommended to avoid becoming pregnant during treatment and for at least one month after stopping Accutane.
Accutane is not guaranteed to cure acne. Reports have found 1 in 10 Accutane users have reoccurrences of acne one year later and 1 in 4 users after two years. It may be prescribed again for reoccurrences of acne.
Only you -- with your doctor -- can determine if treating your acne problem with Accutane is worth the potential risks involved.
Login to add comments on this post.
- Guest 11 years agoDefinitely the main cause for acne is the blood composition and the blood composition is strictly related to the food we eat. We need to be aware of high fats foods as it can affect us more than we can think, high cholesterol is important result to bad food. I know because my mother has this problem and it's quite difficult to fix it now. She is taking lipitor and things seem to be under control now.